Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychopharmacol. 2007 Dec;27(6):639-61.

Clinical implications of antipsychotic-induced hyperprolactinemia in patients with schizophrenia spectrum or bipolar spectrum disorders: recent developments and current perspectives.

Author information

  • 1Department of Psychiatry, University of Texas Southwestern Medical Center, 6363 Forest Park Road, Dallas, TX 75235, USA. Matt.Byerly@UTSouthwestern.edu

Abstract

Hyperprolactinemia is increasingly studied as a frequent and potentially important consequence of antipsychotic medication treatment. Some individuals presenting with hyperprolactinemia remain asymptomatic, but others may exhibit a wide range of clinical symptoms resulting from either the direct effects of prolactin on body tissues (galactorrhea, gynecomastia) or endocrine-related secondary effects (sexual and reproductive dysfunction in the short term, and possibly the risk of tumorigenesis and osteoporosis in the longer term). Short-term side effects may negatively impact medication compliance, and long-term effects have the potential for serious health consequences. Antipsychotic medications have differing propensities to cause prolactin elevation. The first-generation antipsychotics, as well as the second-generation antipsychotic risperidone and its active metabolite paliperidone, have been shown to cause marked and sustained elevations in prolactin levels, whereas others of the second-generation antipsychotics appear to have little or no effect on prolactin levels or may decrease prolactin. A comprehensive overview of antipsychotics and hyperprolactinemia is presented together with a review of emerging evidence about the short- and long-term health risks of hyperprolactinemia.

PMID:
18004132
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk